Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 67, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 18, 2013, 5:49 AM CDT for Chickasaw County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2013, 5:49 AM CDT (10:49 UTC)
- Expired
- May 18, 2013, 6:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
County Chickasaw County, MS
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:59 AM CDT, 50 minutes earlier.
Area forecast discussion, May 18, 4:59 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
459 AM CDT SAT MAY 18 2013
.DISCUSSION...
THE MID SOUTH REMAINS POSITIONED ALONG THE EASTERN PERIPHERY OF A
BUILDING UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED OVER THE
SOUTHERN PLAINS EARLY THIS MORNING. A STATIONARY SURFACE BOUNDARY
STRETCHED ACROSS NORTHERN MISSISSIPPI EARLY THIS MORNING HAS BEEN
THE FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS. THIS CONVECTION
HAS BEEN TRAINING SOUTHEASTWARD ALONG THE BOUNDARY...PRODUCING
AREAS OF HEAVY RAINFALL. THESE STORMS HAVE ALSO AT TIMES
APPROACHED SEVERE LIMITS OVER NORTHEAST MISSISSIPPI. THIS SURFACE
BOUNDARY SHOULD LIFT NORTHEASTWARD TODAY ACROSS THE REMAINDER OF
NORTH MISSISSIPPI INTO PORTIONS OF WEST TENNESSEE BY THIS
AFTERNOON. THIS BOUNDARY SHOULD REMAIN THE FOCUS FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS THROUGH THE DAY. WESTERN PORTIONS OF
THIS BOUNDARY MAY REMAIN LESS ACTIVE AS THE UPPER RIDGING BUILDS
INTO WESTERN PORTIONS OF THE REGION AND A STRENGTHENING CAPPING
INVERSION STRENGTHENS CONVECTIVE INHIBITION (MLCIN).
THE AIRMASS WILL REMAIN MOIST AS DEWPOINTS RISE TO NEAR 70 DEGREES
IN THE VICINITY OF THE SURFACE BOUNDARY. THESE SEASONABLY HIGH
DEWPOINTS COMBINED WITH SURFACE HEATING SHOULD SUPPORT THE
DEVELOPMENT OF MODERATE INSTABILITY AS SBCAPES EXCEED 2500
J/KG...LI/S RANGE FROM -6C TO -8C...AND MID LEVEL LAPSE RATES
EXCEED 7.0 C/KM...IN THE VICINITY OF THE BOUNDARY AND ALONG THE
EASTERN PERIPHERY OF THE ADVANCING ELEVATED MIXED LAYER (EML).
IN ADDITION TO STRENGTHENING INSTABILITY...LATEST MODEL GUIDANCE
ALONG WITH 00Z REGIONAL SOUNDING DATA SUGGESTS A NORTHWESTERLY
ORIENTED MID LEVEL JET STREAK ON THE ORDER OF 30-40 KTS ALONG THE
EASTERN PERIPHERY OF THE UPPER RIDGE AND EXTENDING ACROSS EASTERN
PORTIONS OF THE FORECAST AREA TODAY. THIS COMBINATION OF
INSTABILITY AND MODEST DEEP LAYER SHEAR SHOULD SUPPORT STORM
ORGANIZATION AND ISOLATED SEVERE THUNDERSTORM POTENTIAL.
MULTICELLULAR CLUSTERS AND ISOLATED SUPERCELLS WILL BE POSSIBLE
WITH MAINLY A LOCALIZED DAMAGING WIND AND LARGE HAIL THREAT. LOW
LEVEL SPEED SHEAR REMAINS WEAK DESPITE A FAVORABLE VEERING PROFILE
SUPPORTIVE OF ROTATING STORMS. THIS SHOULD LIMIT ANY TORNADO
POTENTIAL EVEN THOUGH THE THREAT IS NON ZERO. ANY STRONGER STORM
ROTATION SHOULD BE LIMITED TO THE MID LEVELS OF THE STORM.
FURTHER TO THE WEST ACROSS EASTERN ARKANSAS INTO NORTHWEST
MISSISSIPPI THE RIDGING SHOULD KEEP ANY CONVECTION ISOLATED IN
NATURE AND BELOW SEVERE LIMITS TODAY. TEMPERATURES SHOULD WARM
WELL INTO THE 80S OVER THESE AREAS WHERE RIDGING IS STRONGER.
THE UPPER RIDGE WILL CONTINUE TO BUILD EAST LATER TONIGHT AND BE
CENTERED OVER THE MID SOUTH FOR SUNDAY INTO THE FIRST PART OF NEXT
WEEK. THIS WILL SUPPORT DRY WEATHER ALONG WITH VERY WARM AND HUMID
CONDITIONS.
A STRONGER SHORTWAVE IMPULSE EJECTING EASTWARD ALONG THE SOUTHERN
PERIPHERY OF AN UPPER LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS
THROUGH MID WEEK SHOULD MOVE OVER THE MID SOUTH LATER TUESDAY INTO
WEDNESDAY. THIS SHORTWAVE SHOULD OVERSPREAD AN UNSTABLE AIRMASS IN
PLACE AND SET THE STAGE FOR POTENTIAL SEVERE THUNDERSTORMS DURING
THIS TIME PERIOD. THIS SYSTEM WILL BE CLOSELY MONITORED OVER THE
NEXT SEVERAL DAYS AND ADDITIONAL INFORMATION WILL BE PROVIDED AS
MESOSCALE DETAILS ARE BETTER RESOLVED. AN ASSOCIATED COLD FRONT
SHOULD STALL OUT OVER THE AREA THROUGH THE END OF NEXT WEEK AS THE
UPPER SUPPORT PULLS OUT TO THE NORTHEAST. ISOLATED STORMS MAY
LINGER IN THE VICINITY OF THIS BOUNDARY. TEMPERATURES SHOULD
REMAIN NEAR SEASONAL AVERAGES THROUGH THE EXTENDED FORECAST PERIOD.
JLH
&&
.AVIATION...
06Z TAF CYCLE
CONDS HAVE ALREADY DETERIORATED TO LIFR AT KMKL AND KTUP THIS
EVENING AND THIS SHOULD CONTINUE THROUGH THE OVERNIGHT HOURS INTO
EARLY SAT. CONDS ARE EXPECTED TO DETERIORATE AT KMEM AND KJBR OVER
THE NEXT SEVERAL HOURS. A BOUNDARY LIFTING ACROSS NORTH
MISSISSIPPI COULD PRODUCE SOME SHRAS AROUND KTUP SO INCLUDED A
VCSH THERE. LIFR/IFR CONDS WILL BEGIN TO IMPROVE AFT
18/14Z...EVENTUALLY TO VFR BY 18/17Z...CONTINUING THROUGH THE END
OF THE PERIOD. WINDS WILL BE LIGHT TONIGHT INCREASING TO SOUTH AT
7-8 KTS SAT AM.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 86 71 90 72 / 30 10 10 10
MKL 84 67 89 69 / 30 20 10 10
JBR 85 69 90 69 / 20 10 10 10
TUP 84 68 89 68 / 60 20 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CLAY-GREENE-
LAWRENCE-MISSISSIPPI-RANDOLPH.
MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR DUNKLIN-
PEMISCOT.
MS...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ALCORN-
TISHOMINGO.
TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-TIPTON-WEAKLEY.
&&Hazardous weather outlook, May 18, 4:22 AM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 422 AM CDT SAT MAY 18 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-191130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 422 AM CDT SAT MAY 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 9 AM CDT THIS MORNING FOR NORTHERN AND EASTERN PORTIONS OF THE MID SOUTH. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY ALONG AND EAST OF A LINE EXTENDING FROM BLYTHVILLE ARKANSAS TO MEMPHIS TENNESSEE TO OXFORD MISSISSIPPI. LOCALIZED DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY RAINFALL MAY ALSO ACCOMPANY THE STRONGEST THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UPPER LEVEL DISTURBANCE MOVING EAST FROM THE SOUTHERN PLAINS NEXT TUESDAY INTO WEDNESDAY MAY BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS TO THE MID SOUTH. PLEASE CONTINUE TO MONITOR THIS STORM SYSTEM AND THE SEVERE THUNDERSTORM POTENTIAL OVER THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS IS RECOMMENDED TODAY IN AREAS WHERE ISOLATED SEVERE THUNDERSTORMS DEVELOP. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:23 AM CDT | Dense Fog Advisory | MEG | Carroll, Chester, Crockett, Decatur, Dyer, Fayette and 13 more | 7 hr |
| May 18, 4:36 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 39 min |
| May 18, 5:20 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Lee, Monroe, Pontotoc | 115 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.